Application of population growth models based on cumulative size to pecan aphids

James H. Matis, Thomas R. Kiffe, Timothy I. Matis, Douglass E. Stevenson

Research output: Contribution to journalArticlepeer-review

16 Scopus citations

Abstract

Models for aphid population growth based on cumulative (past) population size have been developed with both a deterministic formulation and a stochastic formulation. This article applies these mechanistic models to analyze a large dataset on pecan aphid. The models yield symmetric and right-skewed curves, which differ qualitatively from the observed data which tend to be left-skewed. Nevertheless this model-based analysis of data shows that the models are (1) useful representations of the data, (2) biologically reasonable descriptions of aphid population dynamics, and (3) a statistically powerful basis for the analysis of experimental data. The models also provide user-friendly predictive equations for aphid abundance. The deterministic model gives accurate point predictions of the peak and final cumulative population sizes, and the stochastic model gives, in addition, an accurate interval estimate of cumulative size. The models should be applicable to numerous other aphid abundance curves, as all aphid species have a similar reproductive mechanism.

Original languageEnglish
Pages (from-to)425-449
Number of pages25
JournalJournal of Agricultural, Biological, and Environmental Statistics
Volume11
Issue number4
DOIs
StatePublished - Dec 2006

Keywords

  • Birth-death process
  • Model-based analysis
  • Moment closure approximations

Fingerprint Dive into the research topics of 'Application of population growth models based on cumulative size to pecan aphids'. Together they form a unique fingerprint.

Cite this